Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Charleston, WV

July 31, 20184 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 31, 2018, 4:21 PM EDT for 4 counties in West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jul 31, 2018, 4:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Braxton County, WV, Lewis County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:25 PM EDTTSTM WND DMG1 Ese Sutton, WVTREE REPORTED DOWN ACROSS TUNNEL FORK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS51 KRLX 312021
SVRRLX
WVC007-041-097-101-312045-
/O.NEW.KRLX.SV.W.0091.180731T2021Z-180731T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
421 PM EDT TUE JUL 31 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lewis County in northern West Virginia...
  Northeastern Braxton County in north central West Virginia...
  Southwestern Upshur County in northeastern West Virginia...
  North central Webster County in northeastern West Virginia...

* Until 445 PM EDT.

* At 421 PM EDT, a severe thunderstorm was located near Sutton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sutton, Gassaway, Flatwoods, Exchange, Heaters, Walkersville,
  Hacker Valley, Ireland, Cleveland and Falls Mills.

This includes Interstate 79 between mile markers 60 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3864 8078 3874 8081 3890 8040 3864 8033
TIME...MOT...LOC 2021Z 256DEG 23KT 3871 8073 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:38 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 31, 3:38 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
338 PM EDT Tue Jul 31 2018

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected throughout
the work week. Coverage decreases some for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 915 AM Tuesday...

Trimmed PoPs across the east leaving them over southeast OH and
northeast KY per latest radar images. Continue monitoring the
eastern quadrant of our CWA for a potential flash flood watch
needed. Rest of forecast remains on track.

As of 250 AM Tuesday...

Showers and thunderstorms will be on the increase across the area
again today. Upper trough/low across the midwest will deepen today,
with a surface low pressure system moving northeast out of the
Tennessee Valley into Ohio and the Great Lakes region, with
attendant frontal boundary lifting north across the area. Upper
disturbances moving through the flow, will enhance shower and
thunderstorm activity at times today, with greatest chances/best
support looking to be across NE KY and southeast OH zones. Heavy
downpours are expected once again today in any convection. Wettest
area in the CWA looks to be generally across an area from southern
Wayne county northeast into Barbour county, and it's possible,
depending on the evolution of convection today, that a FFA may be
needed for these areas. Have elected to hold off for now, and let
the day shift evaluate the evolution of convection today.

In terms of the convection today, there exists the possibility of
severe, and a marginal risk has been issued for the entire CWA by
SPC, due to strengthening winds aloft, along with backed low level
flow and average 40 kts 0-6km bulk shear. Damaging winds are the
primary hazard, however, with the aforementioned shear and low level
flow pattern, a brief tornado cannot be totally ruled out. There is
however, the possibility that too much cloud cover, and activity
early on could limit destabilization, and thus prevent storms from
becoming too strong to allow for stronger winds aloft to reach the
surface or for more organized development.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 325 PM Tuesday...

Area remains in the east side of a trough, allowing a continuous
flow of deep moisture over the region. This will allow for
rounds of showers and thunderstorms throughout the workweek.
Precipitable water approaches 2 inches at times. With the
ground is already saturated from previous rains, concerned with
the threat of flash flooding developing.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 PM Tuesday...

The trough to the west will weaken over the weekend, killing
some of the southern moisture inflow. Enough moisture will
remain so that some showers and thunderstorms are possible,
mainly during the afternoon and evening hours through the
weekend and into the beginning of the next work week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Numerous showers and scattered storms will continue to move
north northeast across southeast OH, into the WV in the
beginning of the period. MVFR and brief IFR visibilities can be
expected along the strongest storms. Any storms will be capable
of heavy downpours, and strong gusty winds. All convection
should decrease after 00-03Z Wednesday, but areas of MVFR/IFR
fog or low stratus are expected to form, particularly after 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storm today may vary
from current forecast. More widespread MVFR and IFR conditions
may be possible in post rain fog and stratus late tonight than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
HTS CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    M    M    H    H    H    H    H    M    H
PKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and thunderstorms through Friday,
mainly during the afternoons and evenings. IFR in post-rain fog
and stratus will be possible each of these nights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM/SL
NEAR TERM...ARJ/SL
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ARJ
Hazardous weather outlook, Jul 31, 3:14 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
314 AM EDT Tue Jul 31 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
314 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Heavy downpours are expected in convection today and tonight.
Localized flash flooding issues are possible.

In addition, there is a marginal risk of severe thunderstorms today.
Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms, some with heavy downpours, are expected
for much of the week. Localized flash flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 31, 2:45 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     HURRICANE               38.44N  82.02W
07/31/2018                   PUTNAM             WV   911 CALL CENTER

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN
            THROUGHOUT HURRICANE.

&&

EVENT NUMBER RLX1800250

RG
Special weather statement, Jul 31, 3:10 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
310 PM EDT TUE JUL 31 2018

WVZ013-024-025-311945-
Lincoln-Logan-Mingo-
310 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...SOUTH
CENTRAL LINCOLN AND NORTHWESTERN LOGAN COUNTIES...

At 309 PM EDT, a strong thunderstorm was located over Oppy, or 9
miles northwest of Williamson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Chief Logan State, Holden, Mount Gay-Shamrock, Harts, West
Logan, Kermit, Mount Gay, Verdunville, Myrtle, Switzer, Naugatuck,
Dingess, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3786 8242 3784 8240 3786 8240 3790 8236
      3805 8208 3779 8194 3774 8233 3776 8231
      3776 8233 3778 8232 3777 8233 3782 8238
      3781 8240 3783 8240 3785 8242
TIME...MOT...LOC 1909Z 244DEG 24KT 3780 8235

KISTNER
Special weather statement, Jul 31, 3:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT TUE JUL 31 2018

WVZ016-018-311945-
Calhoun-Roane-
313 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CALHOUN AND CENTRAL
ROANE COUNTIES...

At 313 PM EDT, a strong thunderstorm was located 11 miles east of
Kenna, or 12 miles southwest of Spencer, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Spencer, Looneyville, Harmony, Tariff, Chloe, Walton and Gandeeville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3865 8105 3864 8106 3856 8149 3859 8151
      3867 8155 3871 8154 3890 8121
TIME...MOT...LOC 1913Z 244DEG 24KT 3864 8146

KISTNER
Special weather statement, Jul 31, 3:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
336 PM EDT TUE JUL 31 2018

WVZ016-018-027-028-519-312000-
Calhoun-Clay-Roane-Northwest Nicholas-Braxton-
336 PM EDT TUE JUL 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CALHOUN...
NORTH CENTRAL NICHOLAS...SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE
AND CLAY COUNTIES...

At 336 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amma to near Wallback to near Glen.
Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clay, Big Otter, Wallback, Harrison, Widen, Nebo, Frametown, Strange
Creek, Wilsie, Tariff, Procious, Servia, Left Hand and Ivydale.

This includes Interstate 79 between mile markers 27 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3845 8079 3843 8127 3845 8128 3848 8127
      3853 8120 3853 8126 3865 8126 3873 8078
TIME...MOT...LOC 1936Z 258DEG 28KT 3862 8119 3855 8118 3844 8123

KISTNER
Local storm report, Jul 31, 3:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     MILTON                  38.43N  82.13W
07/31/2018                   CABELL             WV   911 CALL CENTER

            RECEIVED REPORTS FROM 911 CALL CENTER OF MANY POWER
            LINES AND TREES DOWN IN THE AREA. ONE REPORT OF A TREE
            FALLING DOWN ON A HOUSE. 911 CALL CENTER ALSO MENTIONED
            A RADIO TOWER FOR THE MILTON FIRE DEPARTMENT WAS BROUGHT
            DOWN BY THE STORM.

&&

EVENT NUMBER RLX1800251

MEK
Special weather statement, Jul 31, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
408 PM EDT TUE JUL 31 2018

WVZ028>030-521-312045-
Northwest Webster-Lewis-Gilmer-Braxton-
408 PM EDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER...SOUTH
CENTRAL LEWIS...BRAXTON AND NORTH CENTRAL WEBSTER COUNTIES...

At 408 PM EDT, a strong thunderstorm was located near Gassaway, or 8
miles west of Sutton, moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Exchange, Heaters, Wilsie,
Rosedale, Falls Mills, Frametown and Ireland.

This includes Interstate 79 between mile markers 62 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3863 8093 3879 8096 3891 8051 3869 8040
TIME...MOT...LOC 2008Z 256DEG 40KT 3871 8086

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:16 PM EDTSpecial Weather StatementRLXCabell, Wayne29 min
Jul 31, 1:37 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne38 min
Jul 31, 2:10 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam35 min
Jul 31, 2:18 PM EDTSpecial Weather StatementRLXLogan27 min
Jul 31, 2:22 PM EDTSevere Thunderstorm WarningRLXLincoln, Mingo, Wayne24 min
Jul 31, 2:45 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane30 min
Jul 31, 3:10 PM EDTSpecial Weather StatementRLXMingo35 min
Jul 31, 3:13 PM EDTSpecial Weather StatementRLXRoane32 min
Jul 31, 3:26 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Roane49 min
Jul 31, 3:36 PM EDTSpecial Weather StatementRLXClay24 min
Jul 31, 4:08 PM EDTSpecial Weather StatementRLXBraxton37 min
Jul 31, 4:38 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur, Webster37 min
Jul 31, 5:08 PM EDTSpecial Weather StatementRLXBarbour, Taylor52 min
Jul 31, 5:36 PM EDTSpecial Weather StatementRLXBarbour, Taylor39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.